What causes excessive hair loss?
A number of things can cause excessive hair loss. For example, about 3 or 4 months after an illness or a major surgery, you may suddenly lose a large amount of hair. This hair loss is related to the stress of the illness and is temporary.
Hormonal problems may cause hair loss. If your thyroid gland is overactive or underactive, your hair may fall out. This hair loss usually can be helped by treatment thyroid disease. Hair loss may occur if male or female hormones, known as androgens and estrogens, are out of balance. Correcting the hormone imbalance may stop your hair loss.
Many women notice hair loss about 3 months after they've had a baby. This loss is also related to hormones. During pregnancy, high levels of certain hormones cause the body to keep hair that would normally fall out. When the hormones return to pre-pregnancy levels, that hair falls out and the normal cycle of growth and loss starts again.
Some medicines can cause hair loss. This type of hair loss improves when you stop taking the medicine. Medicines that can cause hair loss include blood thinners (also called anticoagulants), medicines used for gout, high blood pressure or heart problems, vitamin A (if too much is taken), birth control pills and antidepressants.
Certain infections can cause hair loss. Fungal infections of the scalp can cause hair loss in children. The infection is easily treated with antifungal medicines.
Finally, hair loss may occur as part of an underlying disease, such as lupus or diabetes. Since hair loss may be an early sign of a disease, it is important to find the cause so that it can be treated.
Can certain hairstyles or treatments cause hair loss?
Yes. If you wear pigtails or cornrows or use tight hair rollers, the pull on your hair can cause a type of hair loss called traction alopecia (say: “al-oh-pee-sha”). If the pulling is stopped before scarring of the scalp develops, your hair will grow back normally. However, scarring can cause permanent hair loss. Hot oil hair treatments or chemicals used in permanents (also called "perms") may cause inflammation (swelling) of the hair follicle, which can result in scarring and hair loss.
Written by familydoctor.org editorial staff